What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 24, 8:22 PM EST, 55 minutes earlier.
Area forecast discussion, Jun 24, 8:22 PM EST, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Blacksburg VA
922 PM EDT Mon Jun 24 2019
.SYNOPSIS...
A cold front will cross the area tonight. High pressure will settle
over the region Tuesday through Friday. A backdoor cold front
will approach the area Friday, and cross the region over the
weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
Update as of 910 PM EDT Monday...
Updating to drop a few counties out of the watch across the far
west that are now in the wake of the deeper band of convection
heading over the Blue Ridge. Still may see a few showers or an
isolated storm along and west of the I-77 corridor but appears
lack of instability should preclude much severe threat.
Otherwise main concern now within the remainder of the watch and
points east where analysis shows some decent CAPE hanging on.
However evening soundings still show a mid level cap that has
likely made for more heavy rain producing storms than severe
this evening so far. Also better support is shifting northeast
and with loss of heating, appears best coverage of deeper
convection likely across the northern counties in the next
couple of hours and supported by the latest HRRR. Thus trimmed
back to chance pops west with lingering likelys central and
higher chances out east through midnight. Will see some upslope
clouds/showers kick in as well later tonight behind the front
with more clearing in the east late resulting in some fog before
northwest winds pick up. Kept lows similar to before, mainly in
the 60s to around 70 east.
Update as of 630 PM EDT Monday...
Update to include much of the area along and west of the Blue
Ridge in severe thunderstorm watch 442 that will be in effect
until 1 am. Appears transition from the initial line of storms
west of the mountains to new bands closer to the Blue Ridge will
continue for at least a couple more hours given decent
instability per less clouds from this afternoon. Expect activity
to weaken crossing the Blue Ridge as we lose heating so not
looking for a lot of coverage in the piedmont for now. Few other
changes other than to up pops a bit sooner at this point.
Previous discussion as of 200 PM EDT Monday...
A negatively tilted shortwave trough will continue progressing
northeast through the Great Lakes region this afternoon and
overnight. Its associated cold front is currently extending
south into Illinois, before curving southwest into the Arkansas
and Texas. The atmosphere in advance of this cold front has
abundant moisture, and already across the region is unstable
enough at the surface to place surface based CAPES in the
neighborhood of 2000-2500J/kg. The 500mb-sfc mean shear vector
is averaging around 20 to 25 kts, but is expected to increase to
closer to 30 to 35 kts by early evening. A look at the NAM12
forecast soundings place 700-500mb lapse rates around 5.1C/km
and 850-500mb lapse rates around 6.2C/km, and DCAPE around
750J/kg across the western part of the region. This same
forecast sounding has an inverted-V signature from roughly 780mb
to the surface. This point was selected where SPC currently has
an Enhanced risk of severe weather potential this afternoon and
evening. These parameters lean towards damaging winds and not
so much, or if all, a large hail potential for any storms that
become severe.
As we head into the evening hours, we are expecting a line of storms
to develop ahead of the cold front over KY/WV and head rapidly
eastward, crossing our region between roughly 7pm and midnight. The
farther east these storms progress, the less organized and well
defined the line is expected to be. The potential for precipitation
will be over for most folks by 200AM or 300AM Tuesday as the cold
front crosses the area. In the wake of the cold front, winds will
shift west to northwest across the area. This trajectory and
lingering moisture across the area will result in low cloud
development across western portions of the area, as well as,
isolated showers. The cloud cover and isolated showers will continue
across this portion of the forecast area through the forenoon
Tuesday. Central and eastern sections should experiencing
clearing skies heading into Tuesday morning. Patchy fog
development is likely, especially in the mountain and river
valleys late tonight, and in those areas that receive a
generous rainfall with any of the heavy showers and storms this
evening and tonight.
Once the clouds clear in the west, most locations will experience
more sun than clouds along with temperatures about 5 to 10 degrees
cooler than those of today.
Confidence in the above portion of the forecast is moderate to high.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 210 PM EDT Monday...
Weak high pressure at the surface and zonal flow aloft will keep the
region dry through Wednesday night. An upper level ridge off the
Southeast Coast will move over the region, possibly stretching back
into the Ohio Valley Thursday. Heat and humidity associated with
this ridge may produce isolated afternoon showers and thunderstorms
across the North Carolina High Country, fading during the evening.
Afternoon temperatures Wednesday will range in the 80s across the
mountains (near normal) to the lower 90s east (slightly warmer than
normal). Thursday's temperatures will be a few degrees warmer than
Wednesday.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 230 PM EDT Monday...
An upper level ridge will remain over the region on Friday. Diurnal
heating along with muggy conditions should produce scattered showers
and thunderstorms across the mountains Friday afternoon and evening.
Afternoon temperatures will warm into the 80s west of the Blue Ridge
to the lower 90s east.
A backdoor front will approach the region Saturday increasing the
coverage of storms across the area. Timing of the frontal passage is
still in question (Saturday night or Sunday). Once the front moves
across the region, cooler and dry conditions are expected for the
first part of next week. Until then, temperatures will remain warmer
than normal.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
As of 725 PM EDT Monday...
Bands of showers and thunderstorms will continue to slide east
across the mountains reaching the eastern slopes of the Blue
Ridge by sunset. While prevailing conditions immediately
outside of the precipitation will still be VFR, MVFR/IFR
conditions are forecast under the stronger showers and storms.
This will mainly occur at KLWB/KBLF and perhaps KBCB through
around 02z/10PM with mostly a shower threat at KROA and KLYH as
expect convection to weaken due to loss of heating as it pushes
farther east. For the most part, prevailing winds will continue
from the south or southwest just shy of 10kts with some gusts
approaching 20kts into this evening. However, under the stronger
showers and storms, gusts around 40-50kts will be possible with
a temporary variable wind direction.
By the pre-dawn hours of Tuesday, the bulk of the shower and
thunderstorm activity will have dissipated or progressed east of
the region. Winds will shift west to northwest in the wake of a
passing cold front. This newly developed upslope flow combined
with residual low level moisture will bring an IFR or lower
ceiling to western sections of the region, all while the east
remains VFR for ceilings. Visibilities will mostly be VFR except
for where patchy fog develops. Any fog that does develop isn't
expected to last long after sunrise. The sub-VFR ceilings in the
west are expected to improve to VFR by early afternoon with a
return to widespread VFR through the conclusion of the valid
TAF forecast period ending 00z/8PM tomorrow.
Confidence in the above portion of the forecast is moderate to
high.
.Extended Aviation Discussion...
High pressure is expected to take up residency over the region
by late Tuesday through Friday. For the most part, VFR
conditions are expected outside of late night/early morning fog.
Also, as we approach the weekend showers and storms will be on
the increase, and these too may bring some temporary reductions
to visibility and ceilings.
Late Friday into Saturday, the chances of sub-VFR conditions
increase with the passage of a backdoor cold front and an
increase in coverage of showers and storms.
Confidence in the above aviation forecast discussion is
moderate.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...DS
NEAR TERM...DS/JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...DS/JH
Hazardous weather outlook, Jun 24, 8:07 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
907 PM EDT Mon Jun 24 2019
NCZ003-004-019-020-VAZ014-016>020-022>024-032>035-043-WVZ507-508-
260115-
Surry-Stokes-Wilkes-Yadkin-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Eastern Greenbrier-Western Greenbrier-
907 PM EDT Mon Jun 24 2019
...SEVERE THUNDERSTORM WATCH 442 IN EFFECT UNTIL 1 AM EDT TUESDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ001-002-018-VAZ007-009>013-015-WVZ042>044-260115-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Grayson-Mercer-Summers-Monroe-
907 PM EDT Mon Jun 24 2019
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ044-046-047-058-059-260115-
Rockingham-Caswell-Pittsylvania-Appomattox-Buckingham-Halifax-
Charlotte-
907 PM EDT Mon Jun 24 2019
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Tonight.
A few thunderstorms into late this evening may produce damaging
winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ045-260115-
Campbell-
907 PM EDT Mon Jun 24 2019
...SEVERE THUNDERSTORM WATCH 442 IN EFFECT UNTIL 1 AM EDT TUESDAY...
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jun 24, 6:30 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
730 PM EDT Mon Jun 24 2019
VAZ020-250030-
Bath-
730 PM EDT Mon Jun 24 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND NORTHERN
BATH COUNTY UNTIL 830 PM EDT...
At 728 PM EDT, strong thunderstorms were clustered between
Mountain Grove and Williamsville, moving northeast at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm. Very heavy rainfall and occasional lightning can also be
expected.
Locations impacted include...
Millboro...
Warm Springs...
Nimrod Hall...
Mountain Grove...
and Burnsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7949 3816 7944 3810 7949 3809 7948
3804 7952 3803 7951 3795 7958 3793 7961
3790 7963 3809 7995 3810 7993 3813 7995
3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 2328Z 214DEG 32KT 3813 7985
RABLocal storm report, Jun 24, 6:38 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 PM EDT MON JUN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG 3 SSW FLATWOOD 36.51N 81.65W
06/24/2019 ASHE NC 911 CALL CENTER
TREE DOWN IN ROADWAY IN THE 1000 BLOCK OF
ROARING FORK ROAD, NEAR INTERSECTION WITH
BRYAN DAVIS ROAD. TIME FROM RADAR.
&&
VFJSpecial weather statement, Jun 24, 6:42 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
742 PM EDT Mon Jun 24 2019
NCZ001-018-019-250045-
Ashe-Wilkes-Watauga-
742 PM EDT Mon Jun 24 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASHE...WILKES...AND
WATAUGA COUNTIES THROUGH 845 PM EDT...
At 741 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sands to near Grandfather Mountain State
Park. Movement was east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Boone...
Wilkesboro...
Blowing Rock...
Deep Gap...
and Mc Grady.
This includes Appalachian State University.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
northwestern North Carolina...and southwestern Virginia.
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3609 8147
3610 8148 3610 8151 3612 8155 3611 8180
3635 8163 3634 8105 3599 8132
TIME...MOT...LOC 2341Z 276DEG 28KT 3626 8163 3608 8177
RABSpecial weather statement, Jun 24, 7:27 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
827 PM EDT Mon Jun 24 2019
WVZ507-508-250130-
Western Greenbrier-Eastern Greenbrier-
827 PM EDT Mon Jun 24 2019
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY THROUGH 930
PM EDT...
At 823 PM EDT, a strong thunderstorm was located near Williamsburg,
moving northeast at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm. Frequent lightning and very heavy rainfall can also be
expected with this activity.
Locations impacted include...
Renick...
Neola...
Falling Spring...
Beartown State Park...
and Rorer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3805 8026 3804 8021 3804 8016 3806 8011
3806 7996 3804 7997 3803 7997 3800 8000
3794 8007 3784 8055 3795 8058 3807 8030
TIME...MOT...LOC 0023Z 244DEG 23KT 3791 8047
RABSpecial weather statement, Jun 24, 7:55 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
855 PM EDT Mon Jun 24 2019
NCZ001>003-019-VAZ011-013>018-022-032-033-WVZ043-044-507-250145-
Surry-Wilkes-Alleghany-Ashe-Grayson-Pulaski-Patrick-Floyd-Carroll-
Giles-Franklin-Montgomery-Craig-Roanoke-Summers-Eastern
Greenbrier-Monroe-
855 PM EDT Mon Jun 24 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
GREENBRIER...MONROE...CRAIG...GILES...PULASKI...MONTGOMERY...
ROANOKE...FRANKLIN...FLOYD...CARROLL...GRAYSON...PATRICK...ASHE...
WILKES...ALLEGHANY NC...AND SURRY, Until 945 PM EDT...
At 851 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lewisburg to Radford to Floyd...to Pilot
Mountain...to Wilkesboro. Movement was northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms. Occasional lightning and 15 to 20 minutes of very heavy
rainfall can be expected as well.
Some larger cities in the path of these storms include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
and Radford.
This includes The following Locations Virginia Tech, The West
Virginia State Fairgrounds, The Salem Fairgrounds, and Roanoke
Regional Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3640 8174 3659 8168 3688 8074 3727 8101
3735 8085 3772 8075 3804 8023 3806 7996
3769 8030 3766 8003 3742 8007 3709 7961
3686 7964 3679 8009 3654 8005 3655 8044
3624 8045 3627 8078 3606 8088 3600 8132
TIME...MOT...LOC 0051Z 237DEG 33KT 3769 8067 3693 8048 3645 8087 3611
8123
RABSpecial weather statement, Jun 24, 8:02 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
902 PM EDT Mon Jun 24 2019
VAZ018>020-023-024-250200-
Bath-Botetourt-Craig-Rockbridge-Alleghany-
902 PM EDT Mon Jun 24 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BATH...ROCKBRIDGE...ALLEGHANY...CRAIG...AND BOTETOURT COUNTIES
THROUGH 1000 PM EDT..
At 901 PM EDT, radar indicated strong thunderstorms along a line
extending from near Natural Well to near Fincastle.
Movement was northeast at 60 mph.
Winds in excess of 30 mph are possible with these storms. Frequent
lightning and very heavy rainfall can be expected with these
thunderstorms.
Locations impacted include...
Lexington...
Buena Vista...
Covington...
Clifton Forge...
and Buchanan.
This includes VMI near Lexington.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3818 7951 3815 7953 3817 7945 3796 7957
3798 7931 3792 7919 3779 7919 3779 7927
3745 7959 3748 7968 3741 7981 3735 7979
3731 7985 3742 8007 3739 8014 3789 8014
3794 7993 3794 8003 3818 7992 3827 7980
TIME...MOT...LOC 0101Z 220DEG 52KT 3793 8003 3757 7989
RAB